Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 22, NWS Tucson, AZ

July 14, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 14, 2021, 6:28 AM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 6:28 AM MST (13:28 UTC)
Expired
Jul 14, 2021, 9:30 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 1.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1970 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGUS55 KTWC 141328
FFWTWC
AZC019-021-141630-
/O.NEW.KTWC.FF.W.0022.210714T1328Z-210714T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
628 AM MST Wed Jul 14 2021

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 930 AM MST.

* At 628 AM MST, Doppler radar and automated rain gauges indicated 
  showers and thunderstorms producing heavy rain continue across the 
  warned area. Additional rainfall amounts of 1 to 3 inches have 
  already fallen the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by showers and thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Catalina, Oro Valley, Oracle, Saddlebrooke, San Manuel, Campo 
  Bonito, Biosphere 2 and Oracle Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3258 11099 3261 11101 3271 11068 3244 11060
      3246 11094

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$
2 follow-up statements
548 
WGUS75 KTWC 141519
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
819 AM MST Wed Jul 14 2021

AZC019-021-141630-
/O.CON.KTWC.FF.W.0022.000000T0000Z-210714T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
819 AM MST Wed Jul 14 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM MST THIS 
MORNING FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

At 819 AM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 3 inches of rain have fallen with the highest amounts in the 
Oracle vicinity. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Catalina, Oro Valley, Oracle, Saddlebrooke, San Manuel, Campo 
  Bonito, Biosphere 2 and Oracle Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3258 11099 3261 11101 3271 11068 3244 11060
      3246 11094

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

GL
964 
WGUS75 KTWC 141626
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
926 AM MST Wed Jul 14 2021

AZC019-021-141636-
/O.EXP.KTWC.FF.W.0022.000000T0000Z-210714T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
926 AM MST Wed Jul 14 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 930 AM MST THIS MORNING FOR 
NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

The heavy rain has ended. Flooding is possible in lower reaches of 
the CDO and Sutherland Wash. A new Flash Flood Warning is in effect 
for these areas and extending west into Marana until 1230 PM MST.

A Flash Flood Watch remains in effect until 1100 PM MST Wednesday 
for a portion of Southeast Arizona.

LAT...LON 3258 11099 3261 11101 3271 11068 3244 11060
      3246 11094

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:24 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 14, 5:24 AM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
524 AM MST Wed Jul 14 2021

.UPDATE...Ran a quick update to short term forecast as showers
and isolated thunderstorms continue to develop over our area and
developed really quick up across the Phoenix metro area. The
Phoenix convection is associated with outflow pushing into from
the NW that may get down in our area later this morning. We've
seen some rainfall totals up to 1.50" in/around the Oracle area
where a flash flood warning is in effect.

&&

.SYNOPSIS...An active period of daily scattered showers and
thunderstorms during the next 7 days. High temperatures will be
below normal through the remainder of the week into the weekend.

&&

.DISCUSSION...Today will be an atypical monsoon day as a weak
short wave moves across the northern half of the state. Scattered
thunderstorms were occurring across northern AZ this morning with
a few elevated thunderstorms occurring east of San Carlos across
northern Graham county. Additional elevated thunderstorms will be
developing this morning with scattered storms around into the
afternoon and evening hours. Storms will be slow movers, mainly
to the E/SE, and with anonymously high PW values across the area,
flash flooding with be a threat. Flash flood watch continues
across most of the area into this evening.

Upper levels get pretty mucked up Thursday and Friday before a
deeper easterly flow sets up over the weekend into early next
week. Thus daily rounds of afternoon and evening showers and
thunderstorms.

With an active pattern in place over the next 7 days, high
temperatures will be below normal.

&&

.AVIATION...Valid through 15/12Z.
FEW-SCT clouds at 10k-14k ft MSL and BKN-OVC clouds AOA 20k ft
MSL thru 14/18Z, then SCT-BKN clouds at 8k-12k ft MSL til 15/05Z.
Slowly diminishing clouds aft 15/05Z. Scattered to numerous
SHRA/TSRA developing aft 14/19Z and persisting through the evening
hours tonight before diminishing. Wind gusts to 45 kts possible near
any TSRA along with mountain obscurations. Otherwise, SFC wind
generally less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...There will be a good chance of showers and
thunderstorms across southeast Arizona the next week. Gusty
outflow winds will be the primary concern with the daily storms.
Min RH values will be in the 25-35 percent range at the lower
elevations, with higher values in the mountains. 20-foot winds
will generally be less than 15 mph and follow normal diurnal
trends when not influenced by thunderstorms.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through this evening for AZZ501>507-509-511-
  513>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:11 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 14, 3:51 AM MSTAreal Flood AdvisoryTWCPinal114 min
Jul 14, 4:27 AM MSTFlash Flood WarningTWCPinal2 hr
Jul 14, 5:56 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 14, 6:39 AM MSTSpecial Weather StatementTWCPinal51 min
Jul 14, 7:11 AM MSTFlash Flood WarningTWCPima3 hr
Jul 14, 7:15 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 14, 7:54 AM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Jul 14, 8:59 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 14, 9:09 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 14, 9:22 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 14, 10:53 AM MSTAreal Flood AdvisoryTWCPinal3 hr

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.